EconPapers    
Economics at your fingertips  
 

Optimal monetary policy, exchange rate misalignments and incomplete financial markets

Ozge Senay and Alan Sutherland ()

Journal of International Economics, 2019, vol. 117, issue C, 196-208

Abstract: Recent literature shows that, when international financial trade is restricted to autarky or a single bond, there are internal and external welfare trade-offs that imply optimal monetary policy, in principle, deviates from inflation targeting in order to offset real exchange rate misalignments. This paper develops a more realistic model of incomplete markets, where there is international trade in multiple assets. The analysis shows that the presence of multiple assets creates a potentially powerful interaction between monetary policy and household portfolio allocation. This interaction is, by definition, not present when there is financial autarky or a single tradeable bond and this paper shows that the interaction with portfolio allocation can imply that optimal monetary policy generates a quantitatively much more significant stabilisation of the real exchange rate gap than implied by simpler models of financial market incompleteness.

Keywords: Optimal monetary policy; Financial market structure; Country portfolios (search for similar items in EconPapers)
JEL-codes: E52 E58 F41 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199618304471
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Optimal Monetary Policy, Exchange Rate Misalignments and Incomplete Financial Markets (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:117:y:2019:i:c:p:196-208

DOI: 10.1016/j.jinteco.2018.12.001

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:inecon:v:117:y:2019:i:c:p:196-208